The serotonin syndrome: From molecular mechanisms to clinical practice

Research output: Contribution to journalReview article

1 Citation (Scopus)

Abstract

The serotonin syndrome is a medication-induced condition resulting from serotonergic hyperactivity, usually involving antidepressant medications. As the number of patients experiencing medically-treated major depressive disorder increases, so does the population at risk for experiencing serotonin syndrome. Excessive synaptic stimulation of 5-HT2A receptors results in autonomic and neuromuscular aberrations with potentially life-threatening consequences. In this review, we will outline the molecular basis of the disease and describe how pharmacologic agents that are in common clinical use can interfere with normal serotonergic pathways to result in a potentially fatal outcome. Given that serotonin syndrome can imitate other clinical conditions, an understanding of the molecular context of this condition is essential for its detection and in order to prevent rapid clinical deterioration.

Original languageEnglish (US)
Article number2288
JournalInternational journal of molecular sciences
Volume20
Issue number9
DOIs
StatePublished - May 1 2019

Fingerprint

Serotonin Syndrome
serotonin
Aberrations
Deterioration
Serotonin
Receptor, Serotonin, 5-HT2A
Fatal Outcome
Major Depressive Disorder
stimulation
deterioration
Antidepressive Agents
aberration
disorders

All Science Journal Classification (ASJC) codes

  • Catalysis
  • Molecular Biology
  • Spectroscopy
  • Computer Science Applications
  • Physical and Theoretical Chemistry
  • Organic Chemistry
  • Inorganic Chemistry

Cite this

@article{9e02bd123d884142a8ffd3ffdf861ffe,
title = "The serotonin syndrome: From molecular mechanisms to clinical practice",
abstract = "The serotonin syndrome is a medication-induced condition resulting from serotonergic hyperactivity, usually involving antidepressant medications. As the number of patients experiencing medically-treated major depressive disorder increases, so does the population at risk for experiencing serotonin syndrome. Excessive synaptic stimulation of 5-HT2A receptors results in autonomic and neuromuscular aberrations with potentially life-threatening consequences. In this review, we will outline the molecular basis of the disease and describe how pharmacologic agents that are in common clinical use can interfere with normal serotonergic pathways to result in a potentially fatal outcome. Given that serotonin syndrome can imitate other clinical conditions, an understanding of the molecular context of this condition is essential for its detection and in order to prevent rapid clinical deterioration.",
author = "James Francescangeli and Kunal Karamchandani and Meghan Powell and Anthony Bonavia",
year = "2019",
month = "5",
day = "1",
doi = "10.3390/ijms20092288",
language = "English (US)",
volume = "20",
journal = "International Journal of Molecular Sciences",
issn = "1661-6596",
publisher = "Multidisciplinary Digital Publishing Institute (MDPI)",
number = "9",

}

The serotonin syndrome : From molecular mechanisms to clinical practice. / Francescangeli, James; Karamchandani, Kunal; Powell, Meghan; Bonavia, Anthony.

In: International journal of molecular sciences, Vol. 20, No. 9, 2288, 01.05.2019.

Research output: Contribution to journalReview article

TY - JOUR

T1 - The serotonin syndrome

T2 - From molecular mechanisms to clinical practice

AU - Francescangeli, James

AU - Karamchandani, Kunal

AU - Powell, Meghan

AU - Bonavia, Anthony

PY - 2019/5/1

Y1 - 2019/5/1

N2 - The serotonin syndrome is a medication-induced condition resulting from serotonergic hyperactivity, usually involving antidepressant medications. As the number of patients experiencing medically-treated major depressive disorder increases, so does the population at risk for experiencing serotonin syndrome. Excessive synaptic stimulation of 5-HT2A receptors results in autonomic and neuromuscular aberrations with potentially life-threatening consequences. In this review, we will outline the molecular basis of the disease and describe how pharmacologic agents that are in common clinical use can interfere with normal serotonergic pathways to result in a potentially fatal outcome. Given that serotonin syndrome can imitate other clinical conditions, an understanding of the molecular context of this condition is essential for its detection and in order to prevent rapid clinical deterioration.

AB - The serotonin syndrome is a medication-induced condition resulting from serotonergic hyperactivity, usually involving antidepressant medications. As the number of patients experiencing medically-treated major depressive disorder increases, so does the population at risk for experiencing serotonin syndrome. Excessive synaptic stimulation of 5-HT2A receptors results in autonomic and neuromuscular aberrations with potentially life-threatening consequences. In this review, we will outline the molecular basis of the disease and describe how pharmacologic agents that are in common clinical use can interfere with normal serotonergic pathways to result in a potentially fatal outcome. Given that serotonin syndrome can imitate other clinical conditions, an understanding of the molecular context of this condition is essential for its detection and in order to prevent rapid clinical deterioration.

UR - http://www.scopus.com/inward/record.url?scp=85065931959&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85065931959&partnerID=8YFLogxK

U2 - 10.3390/ijms20092288

DO - 10.3390/ijms20092288

M3 - Review article

C2 - 31075831

AN - SCOPUS:85065931959

VL - 20

JO - International Journal of Molecular Sciences

JF - International Journal of Molecular Sciences

SN - 1661-6596

IS - 9

M1 - 2288

ER -